Illinois, 2008

Tornadoes and Hail in Illinois, June 3 to 4, 2008

June 3 to 4, 2008 · NWS LSX · 11 events in 5 counties and zones

Several boundaries from previous activity remained over the region with very unstable conditions. This helped to trigger another round of severe thunderstorms and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several boundaries from previous activity remained over the region with very unstable conditions. This helped to trigger another round of severe thunderstorms and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 5:32 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 3, 5:32 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT TUE JUN 3 2008

.DISCUSSION...
/420 PM CDT TUE JUN 3 2008/
THE MAIN CONCERNS OVER THE NEXT 12 HOURS REVOLVE AROUND FLASH
FLOOD AND SEVERE WEATHER POTENTIAL. NEARLY SATURATED GROUND FROM
ALL OF THE RECENT HEAVY RAINFALL THAT HAS OCCURRED OVER A WIDE
SWATH OF THE FA...THE VERY RECENT HEAVY RAINFALL THAT OCCURRED
THIS MORNING OVER THE NRN AND NERN FA...AND MANY AREA RIVERS ARE
ALREADY NEAR BANKFULL OR IN FLOOD HAVE RAISED CONCERN LEVELS FOR
FLASH FLOODING. ADD TO THAT THE POTENTIAL FOR ADDITIONAL HEAVY
RAIN PRODUCING STORMS FROM TRAINING ALONG THE W-E ORIENTED LO
LEVEL BOUNDARY...AND RESULTING FFG VALUES OVER 6 HOURS ARE LESS
THAN 2 INCHES OVER A LARGE AREA OF THE FA. VERY RICH MOISTURE THRU
THE COLUMN WILL CONTRIBUTE TO HI EFFICIENCY RAIN SO HAVE ISSUED A
FFA FOR TONIGHT TO COVER THESE CONCERNS.

SEVERE WEATHER ALSO REMAINS A THREAT TONIGHT. BOUNDARY HAS BEEN LAID
OUT OVER THE NRN AND NERN FA FROM TWO MCS THAT WENT THRU THE AREA
THIS MORNING. THIS WILL BE ONE AREA OF FOCUS. BUT ANOTHER AREA HAS
TAKEN SHAPE IN ADVANCE OF A SHORTWAVE MOVING EWD...WITH DEVELOPMENT
OF CU FIELD OVER ERN KS AND WRN AND NRN MO. BETWEEN THESE TWO AREAS
FOR TSRA FOCUS...AND CONTINUED DE-STABILIZATION AS LI/S HAVE DROPPED
TO -10 OVER MUCH OF THE AREA...LOOK FOR NEW TSRA INITATION TO OCCUR
BY 22/23Z. DEGREE OF INSTABILITY IN THE AMS...LOOKING AT MID LEVEL
LAPSE RATES AND SHEAR...WILL ENABLE STORMS TO RAPIDLY INTENSIFY TO
SEVERE LEVELS. SHEAR IS FAVORABLE FOR TORNADIC STORMS EARLY ON.

WITH MID LEVEL FLOW BACKING FROM ZONAL TO SWLY BY THURSDAY...LOOK
FOR FRONTAL BOUNDARIES THAT COULD SERVE AS A FOCUS TO LARGELY SHIFT
THE ACTION NWD...LEAVING A SMALL QUIET PERIOD FOR OUR FA. THIS WILL
BE BROKEN WHEN A STRONG SHORTWAVE TAKES A SWIPE AT OUR FA LATE
THURSDAY NIGHT AND FRIDAY.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...MODELS ARE IN
REASONABLE AGREEMENT ON A PERISTENT SWLY MID LEVEL FLOW PATTERN THAT
WILL TAKE HOLD OVER THE MID MS VALLEY...WITH A STUBBORN H500 HI OVER
THE SERN CONUS AND A SERIES OF SHORTWAVES THAT WILL SEEK TO CUT INTO
THIS HI DURING THIS TIME. AT THE SURFACE...THIS WILL MAKE IT TOUGH
FOR ANY FRONTS TO MOVE INTO OUR AREA OR PERSIST FOR VERY LONG. THE
BEST CHANCE FOR A FRONTAL INTRUSION INTO OUR AREA WILL BE EARLY IN
THE PERIOD...FRIDAY NIGHT AND EARLY SATURDAY...UNTIL MID LEVEL FLOW
BACKS MORE AND FORCES ANY FRONTS TO OUR N. HAVE THE BEST PCPN
CHANCES DURING FRIDAY NIGHT AND SATURDAY...AND LIMIT ANY OTHER PCPN
CHANCES TO SLIGHT CHANCE UNTIL WE GET A BETTER HANDLE ON POSSIBLE
OUTFLOW EFFECTS FROM ANY MCS THAT MOVE THRU. SLY SFC WINDS WILL BE
DOMINANT DURING THIS PERIOD. THIS WILL MAINTAIN OUR ABOVE NORMAL
TEMPERATURES.

TES

&&

.AVIATION...
/628 PM CDT TUE JUN 3 2008/
FOR THE 00Z TAFS...INITIAL FOCUS FOR TSRA DEVELOPMENT WILL BE CU
FIELD OVER WRN MO AHEAD OF MID LEVEL SHORTWAVE...AND OLD OUTFLOW
BOUNDARY FROM THIS MORNING/S MCS THAT MOVED THRU OVER THE NRN/NERN
FA. HAVE PLACED THE INITIAL VCTS AND TEMPO TSRA MENTION OVER
KUIN/KCOU TERMINALS IN LIGHT OF THIS. HAVE DELAYED A LITTLE BIT
FOR KSTL/KSUS UNTIL CONVECTION HAS A CHANCE TO DEVELOP MORE AND
CONGEAL...AND LOOK FOR MAIN EPISODE THERE TO OCCUR TOWARD
MIDNIGHT. LOOK FOR MUCH OF THE CONVECTION TO BEGIN TO EXIT OR WIND
DOWN SOME TIME LATE TONIGHT. OTHERWISE...LOOK FOR SSW SFC WINDS TO
CONTINUE WITH VFR CONDITIONS OUTSIDE OF TSRA. LIMITED TSRA MENTION
ON WEDNESDAY TO JUST THE KUIN TERMINAL AND A PROB30 DURING THE
AFTERNOON AT THAT.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-FRANKLIN-GASCONADE-JEFFERSON-KNOX-LEWIS-
     LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
     SHELBY-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:20 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUN 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
420 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF
THE BI-STATE AREA INTO LATE THIS EVENING...ROUGHLY NORTH OF A
LINE FROM SPARTA ILLINOIS TO ROLLA MISSOURI. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND
EVEN STRONG TORNADOES. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.

THE COMBINATION OF RECENT HEAVY RAINFALL...RIVERS AT BANKFULL...
AND THE POTENTIAL FOR HEAVY RAINFALL PRODUCING STORMS...A FLASH
FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA. FOR FURTHER
INFORMATION...PLEASE REFER TO THE WATCH PRODUCT.

SIGNIFICANT FLOODING FROM RIVERS IN NORTHEAST MISSOURI AND THE
MISSISSIPPI RIVER IS EXPECTED. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE AT LEAST EACH DAY THROUGH
FRIDAY.

LOOK FOR WINDY CONDITIONS ON THURSDAY...WITH SOUTH WINDS GUSTING
TO AS HIGH AS 35 MPH.

SIGNIFICANT FLOODING FROM RIVERS IN NORTHEAST MISSOURI AND THE
MISSISSIPPI RIVER IS EXPECTED. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR MUCH OF THE AREA THROUGH LATE
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...
FLOODING...OR HEAVY RAINFALL MEASUREMENTS TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 3, 6:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FUNNEL CLOUD     2 W EMDEN               39.80N  91.90W
06/03/2008                   SHELBY             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00336

TILLY
Local storm report, Jun 3, 7:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FUNNEL CLOUD     1 S BOWLING GREEN       39.32N  91.20W
06/03/2008                   PIKE               MO   LAW ENFORCEMENT

            STATE TROOPER REPORTS FUNNEL CLOUD SOUTH OF BOWLING
            GREEN ON HIGHWAY 61

0748 PM     FUNNEL CLOUD     2 W EMDEN               39.80N  91.90W
06/03/2008                   SHELBY             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00335 00336

JPK
Local storm report, Jun 3, 7:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          PLEASANT HILL           39.44N  90.87W
06/03/2008                   PIKE               IL   LAW ENFORCEMENT

            THROUGH SHERIFF OFFICE...TORNADO ON GROUND NEAR
            PLEASANT HILL

&&

EVENT NUMBER 00337

JPK
Local storm report, Jun 3, 7:06 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 W SHELBYVILLE         39.81N  92.13W
06/03/2008  M0.75 INCH       SHELBY             MO   COUNTY OFFICIAL

            SHELBY COUNTY

&&

EVENT NUMBER 00339

CVKING
Local storm report, Jun 3, 7:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FUNNEL CLOUD     PLEASANT HILL           39.44N  90.87W
06/03/2008                   PIKE               IL   FIRE DEPT/RESCUE

            FIRE DEPT REPORTS SEEING 2 FUNNEL CLOUDS FROM 750 TO
            800 PM. NO CONFIRMED TORNADOES YET.

&&

EVENT NUMBER 00340

JPK
Local storm report, Jun 3, 7:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FUNNEL CLOUD     FARMERSVILLE            39.44N  89.65W
06/03/2008                   MONTGOMERY         IL   AMATEUR RADIO

            FIRE DEPT REPORTS SEEING FUNNEL CLOUDS AROUND 750 PM.
            NO TORNADOES.

&&

EVENT NUMBER 00342

JPK

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Hail, Greene

When
June 3, 7:10 PM CST
Where
Greene County, Hillview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -90.550

Thunderstorm Wind, St. Clair

When
June 4, 2:29 AM CST
Where
St. Clair County, Freeburg
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.430, -89.900

Thunderstorm Wind, St. Clair

When
June 4, 2:30 AM CST to 2:40 AM CST
Where
St. Clair County, New Athens to Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.320, -89.870

Numerous tree limbs and power lines were blown down between New Athens and Marissa.

Tornado, Randolph

When
June 4, 2:30 AM CST to 2:31 AM CST
Where
Randolph County, 0.66 mi NE of Prairie to 1.12 mi ENE of Prairie
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.188, -89.943

A tornado touched down just south of Illinois Route 154 on South Prairie Road and travelled to the east. It blew down several trees along its path. When it reached Elm Shade Road, it caused minor damage to a couple of machine sheds and shifted a garage on its foundation before lifting and dissipating. Debris from the machine sheds was thrown approximately 300 to 400 yards to the east northeast into an open field.

Thunderstorm Wind, Randolph

When
June 4, 2:30 AM CST
Where
Randolph County, Evansville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -89.930

A 10 inch diameter tree was snapped off at the ground by thunderstorm winds.

Thunderstorm Wind, St. Clair

When
June 4, 2:39 AM CST
Where
St. Clair County, Mascoutah
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.500, -89.800

Thunderstorm winds uprooted and blew over two large trees as well as numerous tree limbs in Mascoutah.

Tornado, Randolph

When
June 4, 2:48 AM CST to 2:50 AM CST
Where
Randolph County, 1.07 mi WSW of Tilden to 0.61 mi ESE of Tilden
Rating
EF0
Path length
1.47 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.212, -89.697

A tornado initially touched down just southeast of the intersection of Illinois Routes 4 and 13. The tornado travelled to the east along and south of Route 13. One large tree on a farmstead was snapped near the base of the tree. The tornado moved into the west side of Tilden where several large tree limbs were blown down. A large tree limb crashed through the backside of a machine shed just east of Duck Lane. The tornado then tracked just to the north of Route 13 and damaged the roofs of three homes and one building. Also, two garages had large trees fall on them and a small shed was damaged. Debris from the building and shed were tossed approximately 50 to 100 yards to the east and northeast. Additional trees and tree limbs were blown down in this area. As it continued to the east, the tornado only caused minor damage til it reached the east side of town. Northwest of the intersection of Route 9 and Prest Road a small machine shed was destroyed. The tornado then lifted and dissipated.

Tornado, Randolph

When
June 4, 2:49 AM CST to 2:50 AM CST
Where
Randolph County, 0.66 mi SSW of Tilden to 0.81 mi SE of Tilden
Rating
EF0
Path length
0.7 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.211, -89.684

Another tornado formed south of the Tilden tornado...south of Route 13 along Walnut Street. One large tree fell onto a garage causing major damage. A nearby home sustained minor roof damage. Several other trees were damaged along and east of Walnut Street in an open field. As it travelled to the east it damaged more trees in a cemetery just north of Route 13 before lifting and dissipating.

Thunderstorm Wind, Washington

When
June 4, 2:50 AM CST to 2:53 AM CST
Where
Washington County, 5.07 mi S of Biddleborn to 5.14 mi W of Mc Kinley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.227, -89.667

Numerous tree limbs were blown down in southwest Washington county...along and just east of Illinois Route 12.

Thunderstorm Wind, Washington

When
June 4, 3:10 AM CST
Where
Washington County, Irvington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -89.170

Thunderstorm winds blew down several large trees in Irvington as well as a couple of power lines.

Thunderstorm Wind, Marion

When
June 4, 3:15 AM CST
Where
Marion County, 0.46 mi S of Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.523, -89.129

A large maple tree was uprooted in Centralia by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114843, 114845, 114846, 120606, 122124, 122126, 120615, 122122, 122123, 122443, 122125.